Unfortunately, lithium does seem to cause significant weight gain, but then again, that is a side effect for most ADs. And also, because everyone is built differently, side effects are different for everyone. But in my experience (working with people who were prescribed lithium...) it has caused weight gain.
Lithium is usually given as a booster to ADs so that it levels you out better...kind of like boosting you to a higher level of wellness (is the best way that i can describe it)
I acutally had this conversation about Lithium with a co-worker of mine, who a while ago was diagnosed with situational depression, and she mentioned that the Lithium was prescribed to her to level her out and to help her to more clearly deal with the problems at hand. Her doc told her that she shouldn't go over a certain period of time to take it, and that she would know when it was time to wean off of it....and she did. I asked her how she knew...and she said, it just felt right...and she was ok after that. But her depression was easily dealt with after her problems were dealt with,....the situation that she was in was not a healthy one.
I don't want anyone to think that once they start to feel better that it is time to get off their meds....not at all...that can only be done by discussing it with a doctor and/or psychiatrist...everyone's situation is different.